Page 7 of 12 FirstFirst ... 56789 ... LastLast
Results 61 to 70 of 117

Thread: Treating Diabetes with a Low-Carb diet

  1. #61
    Senior Member
    Join Date
    Dec 2013
    Location
    Nevada
    Posts
    7,477
    I know a lot of people that have lost huge amounts of weight once they went on metformin. My husband lost 50lbs and a friend 90.

  2. #62
    Senior Member SteveinMN's Avatar
    Join Date
    Mar 2012
    Location
    Saint Paul, Minnesota
    Posts
    5,409
    Quote Originally Posted by Geila View Post
    I admit I'm nervous about stopping [glipizide]. We are so conditioned to trust our doctors completely that it feels scary to stop taking it. Deep breath....
    I am not a doctor so take my medical advice as you will. Frankly, avoiding drugs like glipizide and Januvia are why I tried low-carb/keto first. Metformin is fairly benign as a drug for diabetes; the others can have concerning side effects and, IMHO, should be used only if nothing else (including insulin alone) will work. That's my plan.

    Bacterial infections are notorious for bumping up BG as your body fights the infection. Without the infection you may be doing even better than you're measuring now. Take care of the infection and you'll have a much better idea of what you'll need to manage your diabetes.

    I see it this way: the American Diabetes Association is happy with BG readings of 180 two hours after a meal. So if you can stay under 200 on diet and metformin alone even now, I don't believe you're risking serious damage. You're measuring your BG regularly so you'll know fairly soon if things are trending in the wrong direction. If they are, start taking the glipizide again.
    Success is to be measured not so much by the position that one has reached in life as by the obstacles which he has overcome. - Booker T. Washington

  3. #63
    Senior Member
    Join Date
    Dec 2010
    Location
    SoCal
    Posts
    7,190
    Metformin is fairly benign as a drug for diabetes; the others can have concerning side effects and, IMHO, should be used only if nothing else (including insulin alone) will work.
    I agree. Ok, I don't have diabetes and don't stress about it excessively except try to be healthy, but I do have a family member with diabetes, so I read stuff (and maybe worry a bit more than I would otherwise). Metformin actually extends lifespan (with no diabetes just given to healthy people) so I wouldn't worry too much. Some very ugly things with other diabetes drug including genital eating bacteria (but it is rare, but it was in the news). You don't get that with straight insulin as far as I know.
    If you want something to get done, ask a busy person. If you want them to have a nervous breakdown that is.

  4. #64
    Senior Member Geila's Avatar
    Join Date
    Jan 2011
    Posts
    1,245
    TT - Wow, that's a lot of weight loss from meds alone!

    Steve - I didn't know that about bacterial infections. That's actually good news because my 'normal' might be less than it is right now. Thanks!

    ANM - according to my pamphlet, metformin can cause some adverse side effects (heartburn, stomach pain, nausea among them) but I don't know how common they are. I suspect dosage and individual tolerance play a big part.

    I've been trying to convince dh to move out of the Bay Area, and the role that stress plays in diabetes might be a big determining factor in helping to move him in that direction. We're smack in the middle of Silicon Valley and it is getting so crowded and so expensive (which means more people per dwelling to cover the cost which = ever more crowding) and it's getting stressful just to get around. We've also gotten a huge influx of homeless population in the last few years. And the negatives are quickly starting to outweigh the positives, for me at least. Dh seems to have a very high tolerance for discomfort. But it might be that the reality of dealing with this (progressive) disease makes moving a higher priority.

  5. #65
    Senior Member
    Join Date
    Dec 2013
    Location
    Nevada
    Posts
    7,477
    Northern Nevada keeps getting bigger mainly with people from California leaving. By the time it’s too big I will be dead). Lots of great things about the Bay Area but too crowded and too many homeless to live there for us.

  6. #66
    Senior Member Geila's Avatar
    Join Date
    Jan 2011
    Posts
    1,245
    I used to love living here and couldn't imagine living anywhere else, but times change. I do hear a lot of people talking about moving to Nevada. My favorite cycle instructor and his wife left to open their own place there. Does your area have room to spread out? Here, there is no more land so housing is getting more and more dense.

  7. #67
    Senior Member
    Join Date
    Dec 2013
    Location
    Nevada
    Posts
    7,477
    Yes there is room. Reno and sparks is about 300k together and Carson is 30 miles away and is 50k. Housing has been going up in price but Californians think it’s super cheap.

  8. #68
    Senior Member Geila's Avatar
    Join Date
    Jan 2011
    Posts
    1,245
    Today's reading: 158!

  9. #69
    Moderator Float On's Avatar
    Join Date
    Jan 2011
    Location
    By a lake in MO
    Posts
    4,641
    Quote Originally Posted by Geila View Post

    ANM - according to my pamphlet, metformin can cause some adverse side effects (heartburn, stomach pain, nausea among them) but I don't know how common they are. I suspect dosage and individual tolerance play a big part.
    I was on metformin for several years due to polycystic ovaries. Pretty high dose. I found there were quite a few things I couldn't eat while taking it because the diarrhea would be so bad. You might want to chart what you are eating and when so you can discuss that with the nutritionist and your Dr at follow-up visits.
    Float On: My "Happy Place" is on my little kayak in the coves of Table Rock Lake.

  10. #70
    Senior Member Geila's Avatar
    Join Date
    Jan 2011
    Posts
    1,245
    Thanks, I'll keep an eye out for that.

    My blood pressure has stabilized - 128 at the doctor's office this morning. And my glucose seems to be improving by the hour. I tested before lunch today because I thought it might be high due to feeling stressed but it came in at 138 without any exercise.

    But, the reason I was stressed (well, the main one) is that I've been experiencing blurred vision and it made driving on the highway in the rain quite stressful. I noticed this blurring right after I started my meds and I checked and a couple of them list that as a possible side effect (including the glipizide). I also read up on it in reddit and it seems that when your blood glucose changes it can trigger these vision changes. Since I did change my bg dramatically and very quickly, I thought that might be it and I've been waiting it out. Luckily I have some reading glasses that now function as all the time glasses, but driving was hard because my eyes are not used to using the glasses and it stressed my eyes a lot and my eyes and head were starting to hurt. So I took them off, and I can see enough to drive, but it's nerve-wracking.

    Anywho, on reddit they said that it might take a few/couple of weeks for the eyes to adjust to the glucose level changes. But I'm wondering if anyone here has had the same thing happen and if it resolved itself. I'm debating whether I should check with my doctor as well.

Thread Information

Users Browsing this Thread

There are currently 2 users browsing this thread. (0 members and 2 guests)

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •